Hypersensitivity reactions to gadolinium-based contrast agents

    loading  Checking for direct PDF access through Ovid

Abstract

Purpose of review

Gadolinium-based contrast agents (GBCAs) have been utilized since the late 1980s to enhance the diagnostic value of MRI studies. They are known to have excellent safety profile and serious adverse reactions are uncommon despite widespread global use. However, immediate hypersensitivity reactions are well described in the literature, with urticaria the most common manifestation. Anaphylaxis can occur, though fatality is extremely rare. This review explores the incidence of GBCA-related hypersensitivity reactions and highlights potential risk factors.

Recent findings

Emerging evidence suggests that immediate hypersensitivity reactions to GBCAs can be IgE-mediated. Skin testing may be informative in confirmation of causality and revealing cross-reactivity patterns.

Summary

GBCA hypersensitivity is infrequent but can be serious. Familiarity with management of acute hypersensitivity reactions may be lifesaving. Appropriate use of diagnostic testing can be used to guide future management of patients who have suffered from such reactions.

Related Topics

    loading  Loading Related Articles